July 28, 2000
Science Daily/American Academy of Neurology
ST. PAUL, MN -- Use of the recreational drug Ecstasy causes a severe reduction in the amount of serotonin in the brain, according to a study in the July 25 issue of Neurology, the scientific journal of the American Academy of Neurology.
The study examined the brain of a 26-year-old man who had died of a drug overdose. He had been using Ecstasy for nine years, and in the last months of his life had also started using cocaine and heroin. His brain was compared to those from autopsies of 11 healthy people.
"The levels of serotonin and another chemical associated with serotonin were 50 to 80 percent lower in the brain of the Ecstasy user," said study author Stephen Kish, PhD, of the Centre for Addiction and Mental Health in Toronto, Canada. "This is the first study to show that this drug can deplete the level of serotonin in humans."
Ecstasy, which is known chemically as methylenedioxymethamphetamine, or MDMA, is structurally related to the hallucinogen mescaline and the stimulant amphetamine. MDMA causes neurons, or nerve cells, to release serotonin, a neurotransmitter that controls mood, pain perception, sleep, appetite and emotions. Ecstasy users report an increased awareness of emotion and a heightened sense of intimacy.
"Some of the behavioral effects of this drug are probably due to the massive release and depletion of serotonin," Kish said. "And the depression that people feel after going off the drug could also be explained by the depletion of serotonin in the brain."
The low levels of serotonin were found in the striatal area of the brain, which plays a key role in coordinating movement. In addition to serotonin, the level of 5-hydroxyindoleacetic acid, also known as 5-HIAA and a major breakdown product of serotonin, was also low in the brain of the Ecstasy user.
"Of course, these findings should be confirmed through additional studies," Kish said. "Conclusions based on a single case can only be tentative."
Researchers confirmed the man's drug use through analysis of his brain, blood and hair. The analysis also confirmed that he had been using cocaine and heroin in the last months of his life. Kish said other research has shown that those drugs do not affect serotonin levels.
The man started using Ecstasy once a month at age 17. His usage increased, and in the last three years of his life he used it four to five nights a week at "rave" clubs, usually including a three-day weekend binge during which he took six to eight tablets. On the day after these binges, his friends said he appeared depressed and had slow speech, movement and reaction time.
Kish said research should also be done to determine whether increasing serotonin levels in people who are going off the drug would help eliminate some of the behavioral problems that occur during withdrawal.
The American Academy of Neurology, an association of more than 16,500 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research.
A neurologist is a medical doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system.
For more information about the American Academy of Neurology, visit its Web site athttp://www.aan.com. For online neurological health and wellness information, visit NeuroVista at http://www.aan.com/neurovista.